Katie & Briscoe

Katie & Briscoe

Tuesday, March 15, 2011

Signs of Radiation Exposure...

Well, I'm into my third week of radiation treatments. As I was laying there today listening to the machine buzzing while it zapped me, I couldn't help thinking about Japan and it's nuclear situation. If the worst were to happen (and I know we are all praying that it WON'T!) the kind of radiation that would be spewed into the atmosphere is actually the same thing that has been used to treat cancer, though not in my case. I find that fact amazing. Like chemotherapy, radiation treatment is so counter intuitive. The very form of radiation, cesium-137 that is released during a nuclear meltdown, the thing that has contaminated everything surrounding Chernobyl and that led to who knows how many deaths and illnesses after that catastrophe, is deliberately aimed at cancer patients in an effort to rid them of the mutated cells that could kill them. Yet exposure to cesium-137 causes cancer. Does anyone else have trouble wrapping their brain around the logic? LOL

Anyway, on Mondays they take a couple of x-rays along with my treatment to make sure their targeting is still good. Conveniently, the same machine that treats me takes the x-rays. Isn't that handy?! I also had my third MUGA scan yesterday. That's where they inject me with even more radiation, wait half an hour, then put me in yet another machine that takes a series of images of my heart. I'll have one of these done every three months or so to make sure the Herceptin I get every three weeks isn't damaging my heart. I haven't gotten the results of this test, yet. I don't know if they'll call me or just wait for me to see the doctor next week.

On Tuesdays, I see my radiation oncologist after my treatments. Our first two visits during my first two weeks were only a couple of minutes long. She's an awesome doctor, and I love how thorough she is. During my first two weeks she just wanted to make sure I didn't have any other questions or concerns. I didn't. I did have something to discuss with her today, though.

I actually noticed last week sometime that there were some differences in my breast, mostly in the coloring. On Sunday I noticed that there was a red area on my chest in the upper left quadrant of my right breast. Meaning I had a red spot just to the right of the center of my chest. The skin on my right breast looked a little red, too. Then it seemed to look normal later so I decided that maybe I had just squished it while sleeping. LOL I didn't bring it up when I got my treatment yesterday because I knew I'd be seeing the doctor today. Plus, I knew it was just the beginning of my body reacting to the treatments. Anyway, I showed it to her today and she agreed that it was the start. She sent me home with some tubes of an ointment to use on the red spots. I'll just use more of it when more areas get red. She told me the redness on my chest is typical and that a lot of women get a rash there.

So I'm starting to react to the treatments. I was really hoping it wouldn't start until the fourth week so that it would be less likely to have time to get particularly uncomfortable. Right now it doesn't really hurt, though my chest does itch a little sometimes, which is how I noticed it in the first place over the weekend. Amusingly, my boob feels kinda hot sometimes, especially after treatment. This is such a strange thing. It's really weird to have one breast feel like it's running a fever while everything else feels normal. Like I said, it isn't painful, yet, so that's a huge plus.

I don't know if I mentioned this before, but along with the skin reaction/rash and the fatigue that comes with radiation treatment, there is also a list of things NOT to do. One is not to use any lotion or perfume on the area being treated. That's not so difficult. But I also can't use deodorant under the arm on the side of the breast being treated. This is just annoying! To be precise, I am allowed to use unscented aerosol spray, which isn't actually a deodorant, but an antiperspirant. On the day I went looking for it, which I was advised could be found at a pharmacy, Mark and I were at Wal-Mart and I decided to look there. No such luck in the women's section. But Mark found a can in the men's. So I now hose my right armpit down with men's aerosol antiperspirant every day. It's a sport formula. Yeah, like I need that. I contemplated looking for something made for a woman, but I was too tired that day to bother going anywhere else once Mark found this one. So it's what I'm using. I don't like it. I miss my Secret! (Strong enough for a man, but made for a woman!) LOL I am grateful, however, that this isn't all taking place in the height of summer. It should all be over and I should be free to return to my regular stuff long before that sets in. Thank You, Lord!

There are just so many things that go along with this whole journey. Like the chemo and radiation, some of them are too insane to even bother trying to make too much sense of. Oh, I understand how the chemo and radiation work. I did plenty of research into both of them. When you get right down to it, they do make sense. But there's still something way beyond ironic about pumping yourself full of poison and bombarding yourself with radiation in an effort to kill off mutant cells that can, in turn, be triggered by the very things you're trying to kill them with. And then there's the joy of being bald. Honestly, I didn't mind the baldness near as much as this process of watching my hair grow back. It's just ugly right now. It points in all kinds of crazy directions. The short stuff over my ears never wants to just lay down, it prefers to poke out over the tops of my ears, making me look like some little old man with ear "tufts." And I swear I have even fewer eyelashes and eye brows now than I did when I finished chemo! Let's not even talk about the other places where I don't have any hair. Yet, somehow, there is still hair growing on the fronts of my legs. What is THAT all about?!

The list of absurdities associated with cancer treatment just goes on and on. I choose to laugh at pretty much all of it. What's the point in being upset? It won't change a thing, except to make me and anyone around me miserable. I've seen cancer patients who were very bitter and angry. I don't understand the point of that. It sure doesn't help them any. Besides which, I know God's ultimately in control of it all. It'll work out however He thinks best. Whatever comes, I'll go along with that knowledge and cross each new bridge when I come to it, all the while knowing He's right there with me each and every step of the way.

I just thought of something. You know how they refer to radioactive items as being "hot?" Well I've got a hot boob! Maybe it's radioactive! (I'm tired. You'll have to overlook the goofiness of my sense of humor. Mark sometimes just smiles and nods his head and I know he isn't laughing with me at those times!)

Okay, I'm done, at least for now. I'm off to the kitchen to find something to snack on. Though I doubt anyone needs a reminder, please keep the people of Japan in your prayers. I cannot even imagine the scope of the devastation they are facing right now. And the nuclear situation on top of what's already happened isn't making it any easier for them. And pray for all those who are there to help search for survivors and victims, too. They've come from all over the world to help and what they're doing is no easy task. Then hug your spouses and kids and any other family and friends you can get your hands on and take a minute to thank God for all the blessings in your life. You know there are lots of them that we all take for granted every day.

No comments:

Post a Comment